Serotonin toxicity associated with the use of Linezolid: a review of postmarketing data
Lawrence, Kenneth R., Adra, May, and Gillman, P. Ken (2006) Serotonin toxicity associated with the use of Linezolid: a review of postmarketing data. Clinical Infectious Diseases, 42 (11). pp. 1578-1583.
|PDF (Published Version) - Repository staff only - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader|
View at Publisher Website: http://dx.doi.org/10.1086/503839
Background: Linezolid is the first oxazolidinone antimicrobial marketed in the United States. It exhibits monoamine oxidase (MAO) type A and MAO type B inhibitory effects. The concomitant administration of nonselective MAO inhibitors or MAO‐A inhibitors with drugs that increase serotonin concentrations is associated with serotonin toxicity.
Methods: We requested from the US Food and Drug Administration all postmarketing adverse event reports regarding linezolid that included serotonin toxicity or any report describing cognitive or behavioral symptoms and autonomic and neuromuscular excitability. We assessed the case summaries obtained from the Adverse Event Reporting System database for serotonin toxicity. A case of serotonin toxicity was defined as having the following: (1) linezolid as the primary suspect drug; (2) concurrent administration of 1 secondary suspect drug known to increase serotonin concentrations in the central nervous system; and (3) serotonin toxicity, as defined by the modified Hunter Serotonin Toxicity Criteria or by the reporter.
Results: Twenty‐nine cases were classified as serotonin toxicity. Patients' ages ranged from 17–83 years, and the ratio of females to males was 1:1. The most common class of drugs received concurrently with linezolid was selective serotonin reuptake inhibitors (26 of 43 patients). Thirteen patients required an intervention to prevent permanent impairment or required hospitalization for the adverse event.
Conclusion: The use of linezolid with medications that increase concentrations of serotonin in the central nervous system may result in serotonin toxicity. Prescribers must weigh risks and benefits of this combination. Patients and prescribers should be cognizant of signs and symptoms of serotonin toxicity and should initiate appropriate measures if such symptoms develop.
|Item Type:||Article (Refereed Research - C1)|
|Keywords:||serotonin; linezolid; postmarketing data; serotonin toxicity|
|FoR Codes:||11 MEDICAL AND HEALTH SCIENCES > 1101 Medical Biochemistry and Metabolomics > 110106 Medical Biochemistry: Proteins and Peptides (incl Medical Proteomics) @ 100%|
|SEO Codes:||92 HEALTH > 9202 Health and Support Services > 920204 Evaluation of Health Outcomes @ 100%|
|Deposited On:||14 Oct 2009 10:31|
|Last Modified:||18 Jun 2013 00:38|
Last 12 Months: 0
|Citation Counts with External Providers:||Web of Science: 53|
Repository Staff Only: item control page